Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 146, NWS Dodge City, KS

June 26, 2005Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2005, 9:06 PM CDT for Kearny County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2005, 9:06 PM CDT (02:06 UTC)
Expired
Jun 26, 2005, 9:30 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:15 PM CDTHAIL 0.882 Sse Lakin, KS
Jun 26, 9:25 PM CDTHAIL 14 Se Lakin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 270206
SVRDDC
KSC093-270230-
/O.NEW.KDDC.SV.W.0146.050627T0206Z-050627T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
906 PM CDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 930 PM CDT

* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR LAKIN...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL KEARNY COUNTY...
  LAKIN...
  DEERFIELD...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3806 10139 3780 10142 3779 10110 3808 10110

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 270227
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT SUN JUN 26 2005

KSC093-270237-
/O.EXP.KDDC.SV.W.0146.000000T0000Z-050627T0230Z/
KEARNY KS-
927 PM CDT SUN JUN 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KEARNY COUNTY WILL
EXPIRE AT 930 PM CDT...

AT 923 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 5 MILES SOUTHEAST OF LAKIN...MOVING
EAST AT 15 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR SOUTHWEST KANSAS.

LAT...LON 3806 10139 3780 10142 3779 10110 3808 10110

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:54 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jun 26, 2:54 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE SVR WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT SUN JUN 26 2005

.UPDATE...

&&

.PREV DISCUSSION... (ISSUED 204 PM CDT SUN JUN 26 2005)

DISCUSSION...

DAYS 1-2...
MODELS IN GOOD AGREEMENT WITH TEMPS WARMING OVER THE NEXT FEW
DAYS AS THE WARM/HOT AIR TO OUR W/NW MOVES INTO WESTERN KS EARLY
IN THE WORKWEEK. CURRENT GRIDS HAVE TEMPS REACHING THE CENTURY
MARK BY TUESDAY WHICH LOOKS REASONABLE BASED ON 85H TEMP PROGGS
THEREFORE SEE NO REASON TO MAKE TOO MANY, IF ANY, CHANGES HERE.

PRECIPITATION CHANCES WILL BE MORE CHALLENGING OVER NEXT FEW DAYS.
S/W TROF MOVING ACROSS THE AREA THIS AFTERNOON DID PRODUCING SOME
SPRINKLES/VIRGA WITH SOME CONVECTION EXPECTED LATER THIS EVENING
OVER ERN CO WHERE SKIES WILL HAVE A CHANCE TO CLEAR AND BETTER
INSTAB/MID LVL LAPSE RATES AHEAD OF ANOTHER WEAK WAVE (PER W/V
LOOP). WOULD TEND TO FAVOR A NE MOVEMENT FROM THESE STORMS PER
PROFILER WINDS. CLOUDS OVER WRN KS INHIBITED OUR FULL POTENTIAL
FOR WARMING TODAY AND BASED ON 7H TEMPS...CAP SHOULD HOLD KEEPING
PCPN MAINLY TO OUR W/NW. GRIDS HAVE SMALL POPS IN THE W/NW WHICH
IF PCPN DOES OCCUR WOULD BE SO FIRST IMPRESSION IS TO LEAVE AS IS
BUT KEEP A WATCH OVER ERN CO AND ADJUST (REMOVE POPS) IF NEEDED.
NOT MUCH CHANGE IN SFC FEATURES FROM THIS EVENING TO LATE MONDAY
WITH TROF TO OUR WEST AND FRONT TO OUR NORTH. BOTH AREAS WILL
PROVIDE FOCUS FOR STORMS. BASED ON FRONTAL LOCATION, INSTAB AND
TIMING OF VORT LOBE WILL GO WITH CHC POPS OVER THE NW LATE MONDAY
WITH CHC POPS IN THE NORTH DURING THE EVENING HOURS. CONFINING
POPS MAINLY IN THE NORTH DUE TO WARM 7H TEMPS.

DAYS 3-7...
IN THE LONGER TERM, THE MODELS, ENSEMBLES AND THE DIAGNOSTICS FROM
THE CDC MAP ROOM ALL SUPPORT A GENERAL CHANGE TO EXPANDING THE
WESTERLIES ACROSS THE CONUS FROM THE PACIFIC AND BRINGING THE ZONAL
POLAR FRONT BAROCLINIC ZONE CLOSER TO THE FORECAST AREA. THE SHORT
RANGE MODELS LEAD INTO THIS SCENARIO BY BRINGING THE POLAR FRONT
INTO NORTHERN KANSAS BY LATE WEDNESDAY AND A BIT COOLER AND WETTER
CONDITIONS FOR THURSDAY AND FRIDAY. HAVE ADJUSTED THINGS
ACCORDINGLY. THE MODELS ALSO SUGGEST THAT THERE MAY BE AN MCS TYPE
EVENT ALONG AND NORTH OF THE POLAR FRONT FROM COLORADO EASTWARD ON
FRIDAY. WILL NOT JUMP ON THAT IDEA FOR NOW BUT WAIT ANOTHER ROUND OR
TWO OF DETERMINISTIC MODEL RUNS TO SEE IF THEY BACK OFF OF THAT IDEA.
OTHERWISE, MADE NO REAL CHANGES IN THE GOING GRIDS.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...SEVERE THUNDERSTORM WATCH FROM 3 PM SUNDAY UNTIL 10 PM SUNDAY
      FOR KSZ043...KSZ044...KSZ061...KSZ062...KSZ063...KSZ074...
      KSZ075...KSZ084.

&&

BURGERT/JOHNSON
Hazardous weather outlook, Jun 26, 3:19 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT SUN JUN 26 2005

KSZ030-031-045-046-064>066-076>081-085>090-270300-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-GRAY-HASKELL-HODGEMAN-KIOWA-
MEADE-NESS-PAWNEE-PRATT-RUSH-SEWARD-STAFFORD-STEVENS-TREGO-
319 PM CDT SUN JUN 26 2005

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KSZ043-044-061>063-074-075-084-270300-
FINNEY-GRANT-HAMILTON-KEARNY-LANE-MORTON-SCOTT-STANTON-
319 PM CDT (219 PM MDT) SUN JUN 26 2005

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO LATE
THIS AFTERNOON AND SLOWLY MOVE INTO PORTIONS OF WESTERN KANSAS
DURING THE EVENING HOURS. A FEW OF THESE STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND HAIL, ESPECIALLY ALONG THE
COLORADO KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 6 PM WEST OF A
DIGHTON TO GARDEN CITY TO ROLLA LINE.

18

In the hours before

Local storm report, Jun 26, 7:35 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
735 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             17 N SYRACUSE           38.23N 101.75W
06/26/2005  0.88 INCH        HAMILTON           KS   TRAINED SPOTTER

&&

LEE
Local storm report, Jun 26, 7:42 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
742 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             ROLLA                   37.12N 101.63W
06/26/2005  0.75 INCH        MORTON             KS   TRAINED SPOTTER

&&

LEE
Local storm report, Jun 26, 8:01 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
801 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     10 NNE SYRACUSE         38.11N 101.68W
06/26/2005  70 MPH           HAMILTON           KS   PUBLIC

&&

LEE
Local storm report, Jun 26, 8:44 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
844 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             14 N KENDALL            38.14N 101.54W
06/26/2005  0.88 INCH        HAMILTON           KS   TRAINED SPOTTER

&&

LEE
Local storm report, Jun 26, 8:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
847 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             19 NW LAKIN             38.13N 101.51W
06/26/2005  0.88 INCH        KEARNY             KS   TRAINED SPOTTER

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:44 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny46 min
Jun 26, 8:07 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens27 min
Jun 26, 8:46 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.